Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Mobile, AL

January 17, 2006Okaloosa County, Santa Rosa County, Florida; Conecuh County, Covington County, Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 17, 2006, 11:00 AM CST for Okaloosa County, Santa Rosa County, Florida; Conecuh County, Covington County, Escambia County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2006, 11:00 AM CST (17:00 UTC)
Expired
Jan 17, 2006, 12:00 PM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Conecuh County, AL, Covington County, AL, Escambia County, AL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 92 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
680 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171700
SVRMOB
ALC035-039-053-FLC091-113-171800-
/O.NEW.KMOB.SV.W.0027.060117T1700Z-060117T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CST TUE JAN 17 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA
  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA
  OKALOOSA COUNTY IN NORTHWEST FLORIDA
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL NOON CST

* AT 1057 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES NORTHWEST OF ANDALUSIA TO TO 15 MILES EAST OF        
  BREWTON TO 13 MILES NORTH OF PENSACOLA...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILTON NEAR WHITING FIELD AND MILTON BY 1105 AM CST
  MUNSON AND SOUTH BY 1110 AM CST
  NAVARRE AND HOLLEY BY 1115 AM CST
  HAROLD AND RIVER FALLS BY 1120 AM CST

IF YOU ARE IN THE PATH...PREPARE FOR DAMAGING WINDS...LARGE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY 
SHELTER UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3151 8666 3147 8674 3112 8682 3062 8716
      3050 8710 3036 8713 3041 8654 3126 8617
      3145 8618 3144 8640 3152 8640

$$
3 follow-up statements
000 
WWUS54 KMOB 171719
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1118 AM CST TUE JAN 17 2006

ALC035-039-053-FLC091-113-171800-
/O.CON.KMOB.SV.W.0027.000000T0000Z-060117T1800Z/
ESCAMBIA AL-COVINGTON AL-CONECUH AL-OKALOOSA FL-SANTA ROSA FL-
1118 AM CST TUE JAN 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON CST FOR EASTERN
SANTA ROSA...OKALOOSA...EXTREME SOUTHEASTERN CONECUH...COVINGTON AND 
SOUTHEASTERN ESCAMBIA ALABAMA COUNTIES...

AT 1114 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 13 MILES NORTH OF ANDALUSIA TO 9 MILES WEST OF 
ANDALUSIA TO 21 MILES NORTH OF NAVARRE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NAVARRE...BELFOREST...HAROLD AND RIVER FALLS BY 1125 AM CST
  GOOD HOPE...WING...LIBERTYVILLE AND HEATH BY 1130 AM CST
  WYNNEHAVEN BEACH AND ESCAMBIA FARMS BY 1135 AM CST

LAT...LON 3152 8662 3143 8670 3123 8671 3078 8702
      3061 8702 3037 8707 3041 8654 3126 8617
      3145 8618 3144 8640 3152 8640

$$
000 
WWUS54 KMOB 171730
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1129 AM CST TUE JAN 17 2006

ALC035-053-171739-
/O.CAN.KMOB.SV.W.0027.000000T0000Z-060117T1800Z/
ESCAMBIA AL-CONECUH AL-
1129 AM CST TUE JAN 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR CONECUH AND ESCAMBIA COUNTIES 
HAS BEEN CANCELLED...

LAT...LON 3152 8640 3131 8654 3112 8665 3082 8681
      3059 8696 3037 8707 3041 8654 3126 8617
      3145 8618 3144 8640

$$

ALC039-FLC091-113-171800-
/O.CON.KMOB.SV.W.0027.000000T0000Z-060117T1800Z/
COVINGTON AL-OKALOOSA FL-SANTA ROSA FL-
1129 AM CST TUE JAN 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON CST FOR
SOUTHEASTERN SANTA ROSA...OKALOOSA AND COVINGTON COUNTIES...

AT 1124 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ROSE HILL TO ANDALUSIA TO 7 MILES
WEST OF BELFOREST...AND WAS MOVING EAST AT 35 TO 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GOOD HOPE...ESCAMBIA FARMS...CANNON TOWN AND BLACKMAN BY 1135 AM
  CST
  WYNNEHAVEN BEACH...HOLT...GALLIVER AND BAKER BY 1140 AM CST
  PEADEN AND WATKINS BRIDGE BY 1145 AM CST

LAT...LON 3152 8640 3131 8654 3112 8665 3082 8681
      3059 8696 3037 8707 3041 8654 3126 8617
      3145 8618 3144 8640

$$
000 
WWUS54 KMOB 171752
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1151 AM CST TUE JAN 17 2006

ALC039-FLC091-113-171800-
/O.CON.KMOB.SV.W.0027.000000T0000Z-060117T1800Z/
COVINGTON AL-OKALOOSA FL-SANTA ROSA FL-
1151 AM CST TUE JAN 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON CST FOR
SOUTHEASTERN SANTA ROSA...OKALOOSA AND COVINGTON COUNTIES...

AT 1149 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF ANDALUSIA 
TO 7 MILES NORTHWEST OF CRESTVIEW TO NAVARRE...MOVING EAST AT 35 TO 
40 MPH.

THE NWS IN MOBILE ALABAMA CONTINUES TO RECEIVE REPORTS OF MINOR WIND 
DAMAGE ALONG THIS LINE.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAUREL HILL...GREEN BAY...WYNNEHAVEN BEACH AND CRESTVIEW BY NOON
  CST

LAT...LON 3144 8640 3122 8647 3112 8660 3082 8681
      3059 8696 3037 8707 3041 8654 3126 8617
      3145 8618

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 5:10 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jan 17, 5:10 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CST TUE JAN 17 2006

.SHORT TERM...

LATEST SFC ANALYSIS AND SATELLITE LOOPS CONTINUE TO SHOW A COLD
FRONT MOVING QUICKLY EAST OVER WESTERN AND CENTRAL SECTIONS OF MS.
THIS FORWARD MOTION IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON.
CURRENT ETA AND GFS SOLUTIONS DEPICT INCREASED CONVECTION ALONG THE
FRONT MOSTLY EAST OF THE I-65 CORRIDOR. DUE TO SOME SFC BASED
HEATING AND STRONG JET DYNAMICS...50 KNOTS AT 850 MB COUPLED WITH
THE RRQ OF A 140 KT JET...A FEW STORMS COULD BECOME STRONG TO SEVERE
MOSTLY FROM 14Z TO 20Z OVER THE EASTERN HALF OF THE CWFA. DUE TO LOW
LCLS AND HIGHER HELICITIES NEAR THE COAST AND EASTWARD A FEW LOW
TOPPED ROTATORS CANTT BE RULED OUT. THE COLD FRONT MOVES EAST OF
THE CWFA BY LATE THIS AFTERNOON GIVING WAY TO GUSTY WEST TO
NORTHWEST WINDS IN THE WAKE OF THE FRONT THROUGH LATE TONIGHT. WINDS
WILL GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS ON WED. WILL
GENERALLY STAY CLOSE TO THE CURRENT MAVMOS TEMPS...STRAYING A DEGREE
OR SO OVER OVER COASTAL AND SOME EASTERN SECTIONS OF CWFA FOR THIS
AFTERNOON. CURRENT MAVMOS MINS LOOK GOOD FOR TONIGHT. /32

&&

.LONG TERM...

MIDLEVEL RIDGING TO THE WEST IN THE WAKE OF TODAYS PASSING SYSTEM
WILL GRADUALLY BECOME ZONAL THEN SOUTHWESTERLY WEDNESDAY...WITH THE
LOW LEVEL RIDGE AXIS SLIPPING EAST OF THE FORECAST AREA WEDNESDAY
AFTERNOON.  WE MAINTAIN GENERALLY CLEAR SKIES INTO THURSDAY...THEN
WE BRING UP THE CLOUDCOVER AS THE MOISTURE RETURN ON THE BACKSIDE OF
THE LOW LEVEL RIDGE STARTS TO WORK IN FROM THE SOUTHWEST THURSDAY
NIGHT INTO FRIDAY MORNING.  WE MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY AS WE SEE SHORTWAVE ENERGY EJECTING OUT OF THE
SOUTHWEST AND THE NEXT COLD FRONT MOVES INTO THE LOWER MISSISSIPPI
RIVER VALLEY.  THE MAIN UPPER SYSTEM WITH THIS NEXT FRONT WILL PASS
FURTHER TO THE NORTHWEST AND WILL BE MUCH LESS AMPLITUDE-WISE
COMPARED TO TODAYS SYSTEM.  STILL...WE EXPECT THE FRONT TO MAKE IT
INTO OUR WESTERN ZONES SATURDAY MORNING AND STALL OUT OVER THE
NORTHERN GULF SUNDAY.  WE BASICALLY FOLLOWED SUIT WITH THE GFS
PINGING THE LIKELY POPS FRIDAY NIGHT...WITH A CHANCE SATURDAY AS THE
FRONT WORKS ACROSS THE SOUTHEASTERN ZONES.  THE GFS STILL WANTS TO
GENERATE LIGHT RAINS IN THE LAYER-LIFTING OVER THE STALLED FRONT
SUNDAY AND MONDAY...THEN IT WARM-SECTORS OUR REGION TUESDAY INTO
NEXT WEDNESDAY AS ANOTHER MIDLEVEL TROUGH AMPLIFIES AND TAKES SHAPE
OVER THE SOUTHERN PLAINS.

/05

&&

.MARINE...

A STRONG SOUTH TO SOUTHWEST FLOW THIS MORNING WILL SHIFT WEST THEN
NORTHWEST DURING THE AFTERNOON AND EVENING HOURS. WIND GUSTS UP TO
40 KNOTS..MAINLY OVER THE OFFSHORE WATERS OUT 60 NM WILL LIKELY
OCCUR AFTER THE WINDSHIFT THIS AFTERNOON AND CONTINUE THROUGH ABOUT
MIDNIGHT TONIGHT. SEAS BUILDING TO 10 TO 12 FT WELL OFFSHORE CAN
ALSO BE EXPECTED AFTER THE WINDSHIFT. WINDS AND SEAS WILL BE HIGHER
NEAR SCATTERED TO NUMEROUS THUNDERSTORMS MOSTLY OUT AHEAD AND ALONG
THE FRONT EARLY TODAY. WINDS AND SEAS WILL SUBSIDE QUICKLY DURING
THE DAY ON WEDNESDAY AS HIGH PRESSURE REBUILDS FROM THE WEST.
SOUTHERLY WINDS AND SEAS WILL BUILD ON FRIDAY AS A WEAKER COLD FRONT
APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE ACROSS THE
MARINE AREA LATE FRIDAY NIGHT WITH NORTHERLY WINDS AND SEAS
SUBSIDING DURING THE DAY ON SAT. /32

&&

.FIRE WEATHER...

STILL WORKING ON THE FIRE WEATHER PACKAGE AT THIS TIME.  WE MAY NEED
TO COME OUT WITH A FIRE WEATHER WATCH FOR WEDNESDAY OVER THE WESTERN
FLORIDA PANHANDLE FOR THE USUAL LOW HUMIDITY THING.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  32  63  41 / 100  10   0   0
PENSACOLA   66  36  62  42 / 100  20   0   0
DESTIN      67  40  60  45 / 100  30   0   0
EVERGREEN   65  37  59  34 / 100  30   0   0
WAYNESBORO  60  32  61  35 / 100  10   0   0
CAMDEN      64  36  58  34 / 100  20   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY CONTINUES GMZ630-650-670.
FL...SMALL CRAFT ADVISORY CONTINUES GMZ655-675.
MS...NONE.

&&
Hazardous weather outlook, Jan 17, 5:30 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST TUE JAN 17 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED THIS
MORNING OVER SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST
FLORIDA. DUE TO STRONG UPPER LEVEL FORCING COMBINED WITH GOOD
VERTICAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE SOME OF THE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE. THE MAIN THREAT WITH
THESE STRONGER THUNDERSTORMS WILL BE ISOLATED TORNADOES...LARGE HAIL
AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE WEATHER WILL
GENERALLY BE EAST OF THE I-65 CORRIDOR AND ALONG THE COAST...
INCLUDING THE WESTERN FLORIDA PANHANDLE...BEGINNING LATER THIS
MORNING AND CONTINUING THROUGH THE EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO BRING A LINE OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...INTO SOUTHEASTERN
MISSISSIPPI...SOUTHWESTERN ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ON
FRIDAY.

THIS SYSTEM IS FORECAST TO TRACK A LITTLE FARTHER NORTHWARD COMPARED
TO TODAYS SYSTEM...THUS THE EXACT COVERAGE...AMOUNT AND WHETHER
THE PRECIPITATION WILL BE SEVERE OR NOT IS MORE UNCERTAIN. NORTHERLY
SURFACE WINDS ARE EXPECTED TO BE WEAKER BEHIND THIS NEXT
SYSTEM...ALSO.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER OPERATIONS MAY BE REQUIRED BY EARLY TUESDAY MORNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 8:50 AM CSTSpecial Marine WarningMOB55 min
Jan 17, 9:56 AM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa64 min
Jan 17, 11:59 AM CSTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa35 min
Jan 17, 9:14 AM CSTSevere Thunderstorm WarningMOBBaldwin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.